Taking And Benadryl With Colace
In our latest question and answer, the pharmacist discusses whether or not it is safe to take Benadryl (diphenhydramine) with Colace.
Can you take the stool softener Colace and Benadryl at the same time?
Benadryl and Colace do not interact with each other when taken together. Colace is a brand name of the medication docusate which is a stool softening laxative used for relief of constipation. Benadryl is a first-generation antihistamine commonly used for relief of allergy symptoms.
It is important to note that long term use of Benadryl can cause constipation, due to its drying effects, although this is relatively uncommon.
Colace is a stool softening laxative used for the occasional relief of dry or hard stools causing constipation that works to help draw water into the stool to make it softer and easier to pass. Colace should not be taken for longer than one week unless directed by a doctor. As mentioned above, Colace might be prescribed or taken to combat the constipation side effects of other drugs, like Benadryl or more commonly, opioid pain medications.
Benadryl (diphenhydramine) is a first-generation antihistamine that is used most commonly to treat allergy symptoms. Because of the drying effects of Benadryl, which is why it works well for a runny nose, it can also have drying effects on the stool as a side effect.
While Benadryl is effective for treating allergies, it often has significant sedative effects in most individuals. Therefore, if you are looking for an allergy medication, second-generation antihistamines such as Claritin (loratadine) or Allegra (fexofenadine) may be better options as they last longer and are non-drowsy.
- There is no interaction between Benadryl and Colace. They can safely be taken together.
- However, Benadryl does have drying effects and can cause constipation with long term use.